Format

Send to

Choose Destination
See comment in PubMed Commons below
Kidney Int. 2001 Feb;59(2):732-7.

Post-transplant diabetes mellitus: increasing incidence in renal allograft recipients transplanted in recent years.

Author information

  • 1Department of Internal Medicine, The Ohio State University, Columbus, Ohio 43210-1250, USA. cosio.1@osu.edu

Abstract

BACKGROUND:

Post-transplant diabetes mellitus (PTDM) is a serious complication of transplantation caused by immunosuppressive drugs. In this study, we assessed the incidence of PTDM and the factors that are associated with the development of this complication.

METHODS:

The study population included 2078 non-DM renal allograft recipients, transplanted since 1983 in one institution. PTDM was diagnosed by the requirement of hypoglycemic medications, starting more than 30 days after transplantation. Post-transplant, all patients received cyclosporine (CsA) and prednisone, but none of these patients received tacrolimus.

RESULTS:

At 1, 3, 5, and 10 years after transplantation, 7, 10, 13, and 21% of patients developed PTDM. By multivariate Cox, the following variables correlated with a more rapid increase in the number of PTDM cases: (1) older age (RR = 2.2 comparing patients younger or older than 45 years, P < 0.0001), (2) transplant done after 1995 (RR = 1.7, P = 0.003), (3) African American race (RR = 1.6, P = 0.003), and (4) higher body weight at transplant (RR = 1.4, P < 0.0001). Compared with before 1995, since 1995, the percentage of patients with PTDM has increased from 5.9 to 10.5% at one year and from 8.8 to 16.9% at three years. This increase was statistically independent from all other variables tested. However, since 1995, recipients have become significantly heavier (P < 0.0001) and older (P < 0.0001), and the average CsA level has increased significantly (P < 0.0001). Also, since 1995, the cumulative dose of corticosteroids has declined (P < 0.0001); patients received a newer, better absorbed preparation of CsA and received mycophenolate mofetil.

CONCLUSIONS:

The risk of PTDM increases continuously with time post-transplant. There has been an increase in the incidence of PTDM in patients transplanted recently, and that increase can be explained only partially by changes in the recipients' characteristics. We postulate that this increase may be due to the introduction of better absorbed CsA formulations that result in higher blood levels and higher cumulative exposure to this diabetogenic drug.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk